Wednesday, June 25, 2014

6 month anniversary

Last night marked my 6 month anniversary of being off topical steroids! And I still look like shit! Lol. No but seriously...I wonder how long this is going to take. I've been in communication with Dr. Rapaport for the past few days. I went ahead and paid up for a consult, which is actually more affordable than one might think, but you can get all the information free from me! The consult was $500 for 2 hours of his time and we've only emailed so far (I sent him a detailed history of my eczema along with loads of pics) so I can't imagine I've made too much of a dent into those 2 hours. But considering most psychiatrists charge around 200-250 per session, this is pretty much the same cost. So this is what he's told me so far:

1. First of all, he does not believe in any alternative methods such as diet (gluten-free, dairy-free, like me), dead sea salt baths, tea tree oil, bleach baths, etc to treat TSW. This I disagree with, obviously, as I believe diet plays a major part in our skin condition. It may not affect TSW directly but it definitely affects MY eczema, which leads me to believe I may still have eczema once this is all over. I also believe the dead sea salts are super beneficial, so while I appreciate his advice, I'm taking it with a grain of salt. No pun intended.
2. He recommended 3 tepid baths a day at 30-40 minutes each "without fail"!!! There is no way in hell. I start getting itchy after 15 minutes. I have been bathing every other day and the days I do take baths on, it takes me hours to recuperate. His reason for this is that since the steroids have caused major opening and dilation of our blood vessels, the only way to counteract this is to get the skin blood vessels to constrict with cold water and ice packs. But then he said that baths are also a means of relief from the burning and itch. I no longer suffer from the burning and the itch is actually not that bad since doing moisturizer withdrawal so I'm on the fence about whether or not I should increase my bathing. Hubby recommended trying to up it to once a day and see how I feel. Lastly, when I expressed my concern to Dr. Rapaport regarding all this bathing, he said he believes I may still be in the BEGINNING of withdrawal since my skin hates water so much. If this is true, I will die. He gave me an estimate of 1-3 years to be healed based on my total usage, with functionality occurring much before I am fully healed .
3. Speaking of moisturizer withdrawal, he did recommend moisturizing but said it was not necessary.
4. He recommended getting prescriptions for drugs I already had (gabapentin for nerve pain and atarax for itch)
5. Lastly, sun will be super beneficial but he believes my skin is not yet ready for sun exposure.

This does not encompass everything we discussed but covers the major points. I will update more as I get more information. At the moment, I am to check in with him in 7-10 days with updated pictures as he cannot tell if I am getting better or worse. I feel my skin has been stagnant, with some flares in between and very little healing but am told by family that I look better. I certainly don't feel it but will keep on keeping on in the meantime.

Wednesday, June 18, 2014

TSW day 176

As usual, skin has been up and down. Past few days have been okay while last week was really bad. Per my husband's insistence, I am scheduling a consult with the famed TSW expert, Dr. Rapaport. That's all I really have to report for now! Excited to see what the consult will teach me, if anything. Then in one week will be the 6 month anniversary off topical steroids. Woohoo! Can't believe it's been that long already. Hoping the next 6 months are a bit easier.

Sunday, June 8, 2014

Revisiting Month 1 & 2

I found old pictures!! For months, I was wondering where all the photos from my first month were. Well, they were on hubby's phone and boy, did I forget how much pain I was in back then! Hm, it's kind of annoying that the pictures don't do it justice. I was so much redder than it shows. 

Jan 31 - Just over 1 month into withdrawal

Feb 5 - my neck was basically purple

Feb 16 - about 7 weeks in. If I put my neck down, it would have been completely wrinkled like a 90 year old lady. At this point, I had severe hot/cold flashes, continuous oozing/drying/crusting cycles, and was in complete and total pain and discomfort. I would cry every single day and night, showers felt like acid, and I was essentially bed ridden. It was at this point I decided to do moisturizer withdrawal out of sheer desperation. 

Lately, I have been wondering if I should put some kind of moisturizer on my upper lip because it keeps crusting and turns into this thick, sticky, disgusting crust that I just can't stop picking off. I wonder if I keep it moisturized if that will stop me from picking it. But now, looking back at how my skin was before moisturizer withdrawal, I'm not going to do it. At least for now! :)

Tuesday, June 3, 2014


Obviously because my period is coming, I'm flaring. I started taking Gabapentin again for nerve pain that I didn't even realize was nerve pain. My wrists have been hurting really badly and my husband recommended I try taking one to see if would work and it did. For those that don't know, Gabapentin in a nerve pain med given to many tsw patients. I'm also taking klonopin & ambien to sleep. Ambien alone doesn't work, nor does melatonin. Supposedly I have insomnaphobia so that's what the klonopin is for, to calm me down and allow the ambien to work. Even taking these, I still wake up a couple times a night. But at least I'm not terrified of the nighttime anymore. Still, I have to take 2 rounds of these pills because 1 dosage alone doesnt work. So I take them when Im ready for bed and if I still havent fallen asleep an hour later I take the other round. I hate that I have to take so many pills because I know they all have side effects. I just hope I'm not replacing one "addiction" with another. Looking back, I've had problems sleeping for almost 10 years and I wonder if it all had to do with the topical steroids ruining my adrenals and cortisol production. Anyway, back to the flare. It started 4 days ago. (Although I feel like my last flare never ended.) It was accompanied by lots of crying, itching, and extreme fatigue.  It's so weird because today I feel fine. I mean, my skin's beat up but I had some energy to get things done which was great. 1st pic is 2 days ago and 2nd is today:

Not as red but the problem areas remain. Yesterday, I did try out some bentonite clay that I read about on a fellow blogger's page. She had great results in closing up some stubborn wounds using it just once but I wasn't so lucky. I'm going to keep using it though and see if it improves in time. I'm also really trying to eat better. I really want my skin to clear up for this wedding I'm going to in 6 weeks. I see my functional medicine doctor this week so hopefully she has some tricks up her sleeve. Will report back. Hang in there peeps.